Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 
 

 

Strong order of convergence of a fully discrete approximation of a linear stochastic Volterra type evolution equation


Authors: Mihály Kovács and Jacques Printems
Journal: Math. Comp. 83 (2014), 2325-2346
MSC (2010): Primary 34A08, 45D05, 60H15, 60H35, 65M12, 65M60
DOI: https://doi.org/10.1090/S0025-5718-2014-02803-2
Published electronically: January 27, 2014
MathSciNet review: 3223334
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper we investigate a discrete approximation in time and in space of a Hilbert space valued stochastic process $ \{u(t)\}_{t\in [0,T]}$ satisfying a stochastic linear evolution equation with a positive-type memory term driven by an additive Gaussian noise. The equation can be written in an abstract form as

$\displaystyle \mathrm {d} u + \left ( \int _0^t b(t-s) Au(s) \, \mathrm {d} s \right )\, \mathrm {d} t = \mathrm {d} W^{_Q},~t\in (0,T]; \quad u(0)=u_0 \in H, $

where $ W^{_Q}$ is a $ Q$-Wiener process on $ H=L^2({\mathcal D})$ and where the main example of $ b$ we consider is given by

$\displaystyle b(t) = t^{\beta -1}/\Gamma (\beta ), \quad 0 < \beta <1. $

We let $ A$ be an unbounded linear self-adjoint positive operator on $ H$ and we further assume that there exist $ \alpha >0$ such that $ A^{-\alpha }$ has finite trace and that $ Q$ is bounded from $ H$ into $ D(A^\kappa )$ for some real $ \kappa $ with $ \alpha -\frac {1}{\beta +1}<\kappa \leq \alpha $.

The discretization is achieved via an implicit Euler scheme and a Laplace transform convolution quadrature in time (parameter $ \Delta t =T/n$), and a standard continuous finite element method in space (parameter $ h$). Let $ u_{n,h}$ be the discrete solution at $ T=n\Delta t$. We show that

$\displaystyle \left ( \mathbb{E} \Vert u_{n,h} - u(T)\Vert^2 \right )^{1/2}={\mathcal O}(h^{\nu } + \Delta t^\gamma ),$    

for any $ \gamma < (1 - (\beta +1)(\alpha - \kappa ))/2 $ and $ \nu \leq \frac {1}{\beta +1}-\alpha +\kappa $.

References [Enhancements On Off] (What's this?)

  • [1] M. P. Calvo, E. Cuesta, and C. Palencia, Runge-Kutta convolution quadrature methods for well-posed equations with memory, Numer. Math. 107 (2007), no. 4, 589-614. MR 2342644 (2008i:65112), https://doi.org/10.1007/s00211-007-0107-9
  • [2] U. Jin Choi and R. C. MacCamy, Fractional order Volterra equations, applications (Trento, 1987) Pitman Res. Notes Math. Ser., vol. 190, Longman Sci. Tech., Harlow, 1989, pp. 231-245. MR 1018883 (91g:65300)
  • [3] Ph. Clément, G. Da Prato, and J. Prüss, White noise perturbation of the equations of linear parabolic viscoelasticity, Rend. Istit. Mat. Univ. Trieste 29 (1997), no. 1-2, 207-220 (1998). MR 1658451 (99m:34183)
  • [4] Giuseppe Da Prato and Jerzy Zabczyk, Stochastic equations in infinite dimensions, Encyclopedia of Mathematics and its Applications, vol. 44, Cambridge University Press, Cambridge, 1992. MR 1207136 (95g:60073)
  • [5] P. P. B. Eggermont, On the quadrature error in operational quadrature methods for convolutions, Numer. Math. 62 (1992), no. 1, 35-48. MR 1159044 (93d:65112), https://doi.org/10.1007/BF01396219
  • [6] Charles B. Harris and Richard D. Noren, Uniform $ l^1$ behavior of a time discretization method for a Volterra integrodifferential equation with convex kernel; stability, SIAM J. Numer. Anal. 49 (2011), no. 4, 1553-1571. MR 2831061, https://doi.org/10.1137/100804656
  • [7] A. Karczewska and P. Rozmej, On Numerical Solutions to stochastic Volterra equations, arXiv:math/0409026.
  • [8] Mihály Kovács, Stig Larsson, and Fredrik Lindgren, Strong convergence of the finite element method with truncated noise for semilinear parabolic stochastic equations with additive noise, Numer. Algorithms 53 (2010), no. 2-3, 309-320. MR 2600932 (2011c:65015), https://doi.org/10.1007/s11075-009-9281-4
  • [9] C. Lubich, Convolution quadrature and discretized operational calculus. I, Numer. Math. 52 (1988), no. 2, 129-145. MR 923707 (89g:65018), https://doi.org/10.1007/BF01398686
  • [10] C. Lubich, Convolution quadrature and discretized operational calculus. II, Numer. Math. 52 (1988), no. 4, 413-425. MR 932708 (89g:65019), https://doi.org/10.1007/BF01462237
  • [11] Christian Lubich, Convolution quadrature revisited, BIT 44 (2004), no. 3, 503-514. MR 2106013 (2005f:65175), https://doi.org/10.1023/B:BITN.0000046813.23911.2d
  • [12] Ch. Lubich, I. H. Sloan, and V. Thomée, Nonsmooth data error estimates for approximations of an evolution equation with a positive-type memory term, Math. Comp. 65 (1996), no. 213, 1-17. MR 1322891 (96d:65207), https://doi.org/10.1090/S0025-5718-96-00677-1
  • [13] W. McLean and V. Thomée, Numerical solution of an evolution equation with a positive-type memory term, J. Austral. Math. Soc. Ser. B 35 (1993), no. 1, 23-70. MR 1225703 (94e:65094), https://doi.org/10.1017/S0334270000007268
  • [14] Sylvie Monniaux and Jan Prüss, A theorem of the Dore-Venni type for noncommuting operators, Trans. Amer. Math. Soc. 349 (1997), no. 12, 4787-4814. MR 1433125 (98b:47005), https://doi.org/10.1090/S0002-9947-97-01997-1
  • [15] J. A. Nohel and D. F. Shea, Frequency domain methods for Volterra equations, Advances in Math. 22 (1976), no. 3, 278-304. MR 0500024 (58 #17748)
  • [16] Jacques Printems, On the discretization in time of parabolic stochastic partial differential equations, M2AN Math. Model. Numer. Anal. 35 (2001), no. 6, 1055-1078. MR 1873517 (2002j:60116), https://doi.org/10.1051/m2an:2001148
  • [17] Jan Prüss, Evolutionary integral equations and applications, Monographs in Mathematics, vol. 87, Birkhäuser Verlag, Basel, 1993. MR 1238939 (94h:45010)
  • [18] Stefan Sperlich, On parabolic Volterra equations disturbed by fractional Brownian motions, Stoch. Anal. Appl. 27 (2009), no. 1, 74-94. MR 2473141 (2010d:60126), https://doi.org/10.1080/07362990802564616
  • [19] Vidar Thomée, Galerkin finite element methods for parabolic problems, 2nd ed., Springer Series in Computational Mathematics, vol. 25, Springer-Verlag, Berlin, 2006. MR 2249024 (2007b:65003)
  • [20] Xu Da, Stability of the difference type methods for linear Volterra equations in Hilbert spaces, Numer. Math. 109 (2008), no. 4, 571-595. MR 2407323 (2009b:65361), https://doi.org/10.1007/s00211-008-0151-0
  • [21] Yubin Yan, Galerkin finite element methods for stochastic parabolic partial differential equations, SIAM J. Numer. Anal. 43 (2005), no. 4, 1363-1384 (electronic). MR 2182132 (2007a:65013), https://doi.org/10.1137/040605278
  • [22] David Vernon Widder, The Laplace Transform, Princeton Mathematical Series, v. 6, Princeton University Press, Princeton, NJ, 1941. MR 0005923 (3,232d)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2010): 34A08, 45D05, 60H15, 60H35, 65M12, 65M60

Retrieve articles in all journals with MSC (2010): 34A08, 45D05, 60H15, 60H35, 65M12, 65M60


Additional Information

Mihály Kovács
Affiliation: Department of Mathematics and Statistics, University of Otago, P.O. Box 56, Dunedin, 9054, New Zealand
Email: mkovacs@maths.otago.ac.nz

Jacques Printems
Affiliation: Laboratoire d’Analyse et de Mathématiques Appliquées, CNRS UMR 8050, 61, avenue du Général de Gaulle, Université Paris–Est, 94010 Créteil, France
Email: printems@u-pec.fr

DOI: https://doi.org/10.1090/S0025-5718-2014-02803-2
Keywords: Stochastic Volterra equation, fractional differential equation, finite elements method, convolution quadrature, Euler scheme, strong order
Received by editor(s): July 9, 2012
Received by editor(s) in revised form: January 30, 2013
Published electronically: January 27, 2014
Article copyright: © Copyright 2014 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society